- Salicylates are compounds derived from salicylic acid. Salicylates were originally derived from salicin, a component of willow bark, which was used by Hippocrates to treat fever and pain1
- Aspirin, also known as acetylsalicylic acid (ASA), is the most well known salicylate and responsible for the majority of salicylate poisonings.
- Aspirin poisoning has significantly decreased in the past few decades because of its association with Reye Syndrome (see below), limitation of tablets per bottle, and child resistant packaging2,3
- Most pediatric cases of salicylate poisoning occur with intentional ingestion in adolescents3
- Generally, doses less than 300mg/kg result in mild toxicity, 300-500 mg/kg causes moderate toxicity, and greater than 500mg/kg will result in death2
- Aspirin is a type of nonsteroidal anti-inflammatory drug (NSAID) which also has anti-platelet effects
- Its mechanism of action is to irreversibly inactivate the cyclooxgenase enzyme through acetylation, thereby suppressing prostaglandin and thromboxane synthesis.
- Aspirin has a half life of 15 min and is quickly hydrolyzed to salicylate in both the gastrointestinal tract and serum.
- It has a pKa of 3, meaning it will be uncharged in acidic environments (stomach) and will be more readily absorbed
- Absorption in overdose situations may be delayed due to bezoar formation or pyloric sphincter spasm
- Salicylate primarily undergoes phase 2 metabolism in the liver through first-order kinetics (dose dependent). As liver enzymes become saturated in overdoses, metabolism converts to zero-order kinetics (fixed)
- A small amount is excreted unchanged via kidneys. Renal excretion is more important in overdose situations when liver enzymes are saturated
Mechanism of Toxicity:
- In adults, aspirin toxicity initially causes a respiratory alkalosis because of its direct stimulatory effects on respiratory centers in the medulla. It is unclear whether or not this is observable in children.1
- The second phase of aspirin toxicity results in an anion gap metabolic acidosis. This occurs because salicylate interrupts aerobic respiration by uncoupling oxidative phosphorylation and interfering with the krebs cycle. This results in the anaerobic production of lactate.
- Although it is an acid, salicylate itself does NOT contribute significantly to acidosis
- The interference with aerobic respiration also causes hypoglycemia, fever, fluid loss
- Vital signs: tachypnea, hyperthermia, tachycardia, hypotension
- Nausea and vomiting: GI irritation or stimulation of chemoreceptor trigger zone in medulla
- Ototoxicity: tinnitus or deafness
- Anion gap metabolic acidosis: although a mixed respiratory alkalosis-metabolic acidosis is seen in adults, children frequently present with pure metabolic acidosis
- CNS toxicity: confusion, dizziness, seizures are more common in children than adults
- Pulmonary or cerebral edema: result of severe acidosis, more common in adults but can occur in children
- Diabetic ketoacidosis
- Iron poisoning
- Ethylene glycol poisoning
- Ethanol poisoning
- Plasma salicylate levels should be checked 4 hours after ingestion and then every 3 hours until levels start to decline
- 30-50mg/dL correspond with mild symptoms
- 50-100mg/dL indicates moderate toxicity
- >100mg/dL is considered severe toxicity
- Additional labs: blood gases, BMP, urinalysis
- Aspirin nomogram, also known as Done nomogram, is no longer considered to be predictive of toxicity and should not be used. Instead plasma concentration as well as clinical judgment should be used to make decisions.
- Poison Control can be a fantastic resource for helping you to manage these patients. Click on the link below or call the 1 800 number for help.
- Avoid intubation as long as possible since respiratory alkalosis is desired and mechanical ventilation may not provide adequate minute ventilation and worsen acidosis. Oxygen should be supplied as needed
- Volume resuscitation with alkalinized fluid should be started as soon as possible. This can be done with 5% dextrose with 1-2mEq/kg NaHCO3. 20-40mEq/L KCl can also be added if hypokalemia is present. Fluids should be infused at 1.5-2 times maintenance rate but also carefully monitored to prevent pulmonary or cerebral edema. Urine output goal should be 2mL/kg/hr2,4
- Gastric lavage is rarely practiced but can be considered up to 4 hours after ingestion if substantial poisoning is suspected (>500mg/kg) and there is no airway compromise1,4
- Activated charcoal has been shown to decrease absorption and peak salicylate plasma concentrations. The recommended dose is 1g/kg (maximum 50g) with sorbitol. 0.5g/kg of activated charcoal without sorbitol can be given every 4 hours until asymptomatic or plasma salicylate level is less than 40mg/dL
- Alkalinizing the urine will trap salicylate in the renal tubules and increase excretion. This is done with NaHCO3 as described above. The goal is to maintain urine pH >7.5 until asymptomatic or until plasma salicylate is less than 30 mg/dL. Serum pH >7.55 should never be allowed to develop.
- Hemodialysis is only indicated in the case of coma, seizures, focal neurologic signs, pulmonary or cerebral edema, renal insufficiency, plasma salicylate level >100mg/dL, intractable acidosis2,4
- Salicylates were implicated in the development of Reye syndrome, which is why use of aspirin in children is now contraindicated
- Reye syndrome begins after viral illness, usually varicella or influenza, and is characterized by encephalopathy with hepatic dysfunction and steatosis
- It progresses from vomiting and confusion to coma and multiorgan failure. It is often fatal.
- O’Malley, Gerald F . Emergency Department Management of the Salicylate-Poisoned Patient. Emerg Med Clin N Am (2007) 25: 333-346
- Chyka, P. et al. Salicylate poisoning: An evidence-based consensus guideline for out-of-hospital management. Clinical Toxicology (2007) 45: 95-131
- Robertson, Jason; Shilkofski, Nicole. The Harriet Lane Handbook, Seventeenth Edition (2005) 48-50